Institutional members access full text with Ovid®

Cognitive Impairment in Patients Clinically Recovered From Central Nervous System Depressant Drug Overdose

Dassanayake, Tharaka L. MBBS, MPhil*†; Michie, Patricia T. PhD*; Jones, Alison FRCP†‡; Carter, Gregory FRANZCP, PhD§∥; Mallard, Trevor MBBS; Whyte, Ian FRACP, FRCP (Edin)†¶

Journal of Clinical Psychopharmacology: August 2012 - Volume 32 - Issue 4 - p 503–510
doi: 10.1097/JCP.0b013e31825d6ddb
Original Contributions

Abstract: Central nervous system depressant drugs (CNS-Ds) are known to impair cognitive functions. Overdose of these drugs is common, and most of the hospital-treated patients are discharged within 24 to 48 hours. No previous studies have examined whether they have residual impairment at the time of discharge. Our aim was to evaluate whether patients with CNS-D overdose are impaired in cognitive domains important in daily activities at that time. We compared visuomotor skills (Trail-Making Test A and Choice Reaction Time), executive functions (viz attentional set-shifting: Trail-Making Test B; and planning: Stockings of Cambridge Task from the Cambridge Neuropsychological Test Automated Battery), working memory (Letter-Number Sequencing), and impulsivity and decision making (Cambridge Neuropsychological Test Automated Battery Information Sampling) in 107 patients with CNS-D overdose (benzodiazepines, opioids, or antipsychotics) with a control group of 68 with non–CNS-D overdose (acetaminophen, selective serotonin reuptake inhibitors, and serotonin noradrenaline reuptake inhibitors) on discharge from hospital. Outcome measures were adjusted for demographic and clinical covariates in multivariate regression models. Compared with the controls, patients in the CNS-D group were significantly impaired in all domains: they had prolonged Trail-Making completion times and reaction times, poorer working memory and planning and were more impulsive in decision making. Their Stockings of Cambridge Task performance was comparable to that of the control group for simple problems but worsened with increasing task complexity. The results show that patients with CNS-D overdose could be impaired in multiple cognitive domains underlying everyday functioning even at the time they are deemed medically fit to be discharged. Such impairments could adversely affect social and professional lives of this relatively young population during the immediate postdischarge period.

From the *School of Psychology, and †Discipline of Clinical Pharmacology, School of Medicine and Public Health, Faculty of Health, The University of Newcastle; ‡Graduate School of Medicine, University of Wollongong; §Department of Consultation-Liaison Psychiatry, Calvary Mater Newcastle; ∥School of Medicine and Public Health, Faculty of Health, The University of Newcastle; and ¶Department of Clinical Toxicology and Pharmacology, Calvary Mater Newcastle, New South Wales, Australia.

Received August 17, 2011; accepted after revision January 11, 2012.

Reprints: Tharaka L. Dassanayake, MBBS, MPhil, Department of Clinical Toxicology and Pharmacology, Calvary Mater Newcastle, Locked Bag 7, Hunter Region Mail Centre, New South Wales 2310, Australia (e-mail: tharaka.dassanayake@uon.edu.au).

© 2012 Lippincott Williams & Wilkins, Inc.